Arizona, 2005Damaging Wind in Arizona, July 29, 2005
July 29, 2005 · NWS TWC · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 29, 9:15 AM MST, 5 hours 5 minutes earlier.
Area forecast discussion, Jul 29, 9:15 AM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 AM MST FRI JUL 29 2005
.SYNOPSIS...HIGH PRESSURE ALOFT CENTERED OVER THE FOUR CORNERS WILL
SHIFT EAST INTO NORTHEASTERN NEW MEXICO LATE TONIGHT AND EARLY
SATURDAY. AS THE HIGH MOVES EAST...DEEPER MOISTURE WILL BEGIN TO
MOVE BACK INTO THE REGION. MOST LOCATIONS CAN EXPECT ISOLATED TO
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THROUGH THE MIDDLE OF
NEXT WEEK. AFTER THAT...THE HIGH SHIFTS WESTWARD INTO THE FOUR
CORNERS AREA...RESULTING IN AN UPSWING IN PRECIPITATION CHANCES
STATEWIDE.
&&
.DISCUSSION...THE LATEST IR SATELLITE IMAGERY SHOWS DEBRIS CLOUDS
OVER THE FAR SOUTHEASTERN PORTION OF THE FORECAST AREA FROM A
DECAYING COMPLEX IN NORTHERN SONORA LAST NIGHT. MAIN CLOUD SHIELD
CURRENTLY RESIDING OVER COCHISE COUNTY...BUT STILL SOME MID/HIGH
CLOUDS EXTENDING FURTHER NORTH/NORTHWEST. THE CLOUDS ARE ROUGHLY
SOUTHEAST OF A LINE FROM NOGALES...TO TUCSON...TO SAFFORD. CURRENT
KEMX RADAR LOOP INDICATING A FEW WEAK RETURNS JUST TO THE SOUTH OF
THE INTERNATIONAL BORDER IN MEXICO...SOUTH OF DOUGLAS AND SIERRA
VISTA. THIS AREA WAS MOVING NORTHWEST AROUND 10 MPH. DO NOT EXPECT
MORE THAN A STRAY SHOWER OR SPRINKLE EARLY THIS MORNING RIGHT ALONG
THE BORDER...AS THE CLOUDS AND PRECIPITATION SHOULD ERODE AS THE
MORNING WEARS ON.
OTHERWISE...DEWPOINTS HAVE RISEN 2 TO 5 DEGREES VERSUS 24 HOURS AGO
ACROSS THE SOUTHEAST PORTION OF THE CWA IN RESPONSE TO THE COMPLEX
IN SONORA LAST NIGHT. ACROSS THE WESTERN DESERTS...DEWPOINTS HAVE
RISEN AT LEAST 10 DEGREES IN THE LAST 24 HOURS IN RESPONSE TO A
STRONG SURGE UP THE GULF OF CALIFORNIA (WITH YUMAS DEWPOINT RISING
A VERY IMPRESSIVE 18 DEGREES). THE 12Z RAOBS FROM KTUS AND KPSR BOTH
SHOW AN INCREASE IN INSTABILITY FROM YESTERDAY. THE TUCSON SOUNDING
MAY BE A LITTLE MISLEADING WITH THE DRY AIR AT THE MID LEVELS GIVEN
INCREASING MOISTURE PUSHING EASTWARD FROM THE SURGE (AS VIEWED BY
GOES PRECIPITABLE WATER IMAGERY) ACROSS THE WESTERN DESERTS. IN
FACT...THE KPSR SOUNDING IS PROBABLY MORE REPRESENTATIVE OF WHAT WE
WILL MODIFY INTO DURING THE DAY TODAY. GIVEN THE MORE MOIST AND
UNSTABLE ATMOSPHERE IN PLACE...SEVERAL MOISTURE BOUNDARIES ACROSS
SOUTHEAST ARIZONA MAY COME INTO PLAY TO HELP FOCUS THE CONVECTION
TODAY. THE CURRENT ZONE FORECAST PACKAGE OF ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS FOR MUCH OF THE CWA LOOKS ON TRACK. SLIGHT
CHANCE WORDING FOR THE WHITE MOUNTAINS/NORTHERN GREENLEE COUNTY ALSO
GOOD GIVEN DRIER AIR IN PLACE THERE (PWS AROUND A HALF AN INCH).
HOWEVER...WILL UPDATE ZONE PACKAGE FOR MORNING CLOUD COVER AND TO
RAISE POPS INTO THE SCATTERED CATEGORY FOR COCHISE COUNTY.
&&
.PREVIOUS DISCUSSION...
227 AM MST FRI JUL 29 2005
MODELS KEEP US IN A PATTERN WITH EAST TO SOUTHEAST FLOW THROUGH
AROUND MID WEEK WITH ISOLATED TO SCATTERED POPS EACH DAY...WITH
SLIGHT DAY TO DAY VARIATIONS. BY THAT TIME THE MODELS ARE INDICATING
THAT AN INVERTED TROUGH WHICH WAS ASSOCIATED WITH AN OLD FRONTAL
BOUNDARY ACROSS THE NORTHERN GULF OF MEXICO AND THE SOUTHERN STATES
WILL DRIFT WESTWARD AS THE HIGH NEAR US ALSO MOVES WESTWARD WHICH
SETS US UP FOR MORE OF A NE MEAN WIND FLOW. THIS PATTERN USUALLY
RESULTS IN HIGHER POPS FOR MOST AREAS...AND THE GRIDS/ZONES REFLECT
THIS INCREASE DURING THE LATTER PART OF NEXT WEEK.
TEMPERATURES THIS AFTERNOON SHOULD BE NEAR OR AT THE CENTURY MARK
FOR THE TUCSON METRO AREA. THEREAFTER TEMPERATURES WILL GENERALLY BE
IN THE UPPER 90S FOR THE REMAINDER OF THE FORECAST PERIOD...WHICH IS
NORMAL FOR THIS TIME OF YEAR.
&&
.FIRE WEATHER...HIGH PRESSURE ALOFT OVER SOUTHERN COLORADO HAS
BROUGHT SOME DRIER AIR INTO THE CWA...BUT IT IS RELEGATED TO MAINLY
FIRE WEATHER ZONE 146...AND HENCE SHOULD ONLY AFFECT RH RECOVERIES
THERE TONIGHT. MOISTURE FROM SOUTH OF THE BORDER WILL SPILL OVER
COUNTERING THIS DRYING...AND THIS MOISTURE WILL REMAIN IN PLACE FOR
THE REMAINDER OF THE FORECAST CYCLE. THAT SAID...ANY DRYING TREND
WILL BE EXTREMELY SHORT LIVED. STANDARD MONSOONAL THUNDERSTORM
ACTIVITY AND OVERNIGHT RECOVERIES ARE EXPECTED THROUGHOUT THE
FORECAST PERIOD.
&&
.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
BY LATE MORNING/EARLY AFTERNOON AND CONTINUE ON AND OFF INTO THE
EVENING HOURS ACROSS SOUTHEAST ARIZONA...INCLUDING ALL TAF FORECAST
POINTS. CEILINGS MAY BRIEFLY LOWER TO 6K FT AGL AT KDUG AND KOLS...
WITH CEILINGS AROUND 8K FT AGL AT KTUS. VISIBILITIES OF 3-5SM CAN BE
EXPECTED WITH THE STRONGER STORMS DUE TO HEAVY RAIN.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC DISCUSSION...ZELL
FIRE WEATHER/AVIATION...SMR
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 29, 11:05 AM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1105 AM MST FRI JUL 29 2005
AZZ019-029>035-301400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-
TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1105 AM MST FRI JUL 29 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA
.DAY ONE...TODAY
SYNOPSIS...EXPECT THUNDERSTORMS TO DEVELOP ACROSS THE HIGHER TERRAIN
TODAY...ESPECIALLY ALONG AN UPPER MOISTURE AND A SURFACE FRONTAL
BOUNDARY SETUP ACROSS THE FAR SOUTHEAST CORNER OF THE STATE. THESE
STORMS WILL THEN MOVE OFF THE MOUNTAINS AND INTO THE VALLEYS BY MID
AFTERNOON. A FAST STORM MOTION...TO THE WEST AT 20 MPH...WILL REDUCE
THE THREAT OF FLASH FLOODING. HOWEVER...THESE STORMS WILL HAVE THE
CAPABILITY OF ORGANIZING INTO STRONGER SYSTEMS...THUS INCREASING THE
RISK OF DAMAGING THUNDERSTORM OUTFLOWS.
DISCUSSION...BOTH THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE
CONTINUE TO MOISTEN UP THIS MORNING IN RESPONSE TO AN ONGOING GULF
SURGE IN THE LOWER DESERTS. THE YUMA RADAR INDICATED 15 TO 25 KTS OF
SOUTHERLY FLOW EXTENDING UP TO 4000 FEET...WITH SURFACE DEWPOINTS
RESIDING IN THE MID TO UPPER 70. IN FACT...SURFACE DEWPOINTS ACROSS
THE VALLEYS WERE GENERALLY IN THE LOWER 60S. THE MOISTURE HAS NOT
PUSHED AS FAR NORTHEAST AS GRAHAM AND GREENLEE COUNTIES...WERE
DEWPOINTS WERE STILL IN THE 50S. THE GOES-10 PRECIPITABLE WATER
IMAGERY CONFIRMS THAT THIS SURGE HAS SPILLED MOISTURE INTO THE LOWER
DESERTS...AND THE MOISTURE CONTINUES TO SPREAD EASTWARD ACROSS
SOUTHEAST ARIZONA.
ALTHOUGH THE MORNING TUCSON UPPER AIR SOUNDING INDICATED AN INCREASE
IN LOWER LEVEL MOISTURE...IT REMAINED RATHER DRY IN THE MID LEVELS.
THIS WAS BECAUSE THE MID LEVEL MOISTURE HAD NOT ARRIVED AT THE TIME
OF THE SOUNDING...BUT SHOULD MODIFY TO SOMETHING SIMILAR TO THAT OF
THE PHOENIX UPPER AIR SOUNDING BY MIDDAY. HOWEVER...THE SOUNDING DID
CONFIRM A RATHER STRONG STEERING FLOW/SPEED SHEAR SETUP ACROSS THE
REGION. THE STRONGER SHEER IS MORE CONDUCIVE FOR STORMS TO BETTER
ORGANIZE THIS AFTERNOON AND THUS INCREASE THE RISK FOR DAMAGING
THUNDERSTORM WINDS. IN ANY EVENT...STORMS THAT DEVELOP TODAY WILL
MOVE TOWARDS THE WEST AT 20 MPH. THE STRONGER STORM MOTION WILL
REDUCE THE POSSIBILITY FOR WIDESPREAD HEAVY RAINFALL...REDUCING THE
THREAT FOR FLASH FLOODING. HOWEVER...THE MOIST LOW AND MID LEVELS
WILL STILL ALLOW THE POSSIBILITY FOR LOCALIZED HEAVY DOWNPOURS TO
OCCUR.
A MOISTURE BOUNDARY ALOFT...MAINLY ALONG A LINE FROM SASABE TO
FLORENCE THIS MORNING WILL CONTINUE TO SHIFT EAST TO A LINE FROM
SIERRA VISTA TO SAFFORD BY LATE THIS AFTERNOON. IN ADDITION...A WEAK
SURFACE FRONTAL BOUNDARY STILL RESIDES ACROSS THE FAR SOUTHEAST
CORNER OF THE STATE. BOTH OF THESE BOUNDARIES WILL SERVE AS FOCUSING
MECHANISMS FOR THUNDERSTORMS TODAY. THERE IS ALSO A GENERAL WEAKNESS
ALOFT ACROSS SOUTHEAST ARIZONA TODAY AS A COL EXISTS BETWEEN TWO
UPPER HIGH CENTERS JUST TO THE SOUTH OVER SONORA MEXICO. THIS
WEAKNESS WILL AID THUNDERSTORM DEVELOPMENT TODAY.
THEREFORE...EXPECT THUNDERSTORMS TO DEVELOP ACROSS THE HIGHER
TERRAIN TODAY...ESPECIALLY ALONG THE UPPER MOISTURE AND SURFACE
BOUNDARIES. THESE STORMS WILL THEN MOVE OFF THE MOUNTAINS AND INTO
THE VALLEYS BY MID AFTERNOON. ALTHOUGH THE FAST STORM MOTION WILL
REDUCE THE THREAT OF FLASH FLOODING...THE STORMS WILL HAVE THE
CAPABILITY OF ORGANIZING INTO STRONGER SYSTEMS...THUS INCREASING THE
RISK OF DAMAGING THUNDERSTORM OUTFLOWS.
DRIER AIR WILL LIMIT THUNDERSTORM DEVELOPMENT ACROSS THE EAST CENTRAL
MAINTAINS TODAY...ESPECIALLY ACROSS NORTHERN GRAHAM AND GREENLEE
COUNTIES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HIGH PRESSURE ALOFT WILL ONCE AGAIN BECOME ESTABLISHED BACK OVER THE
FOUR CORNERS REGION OVER IN THE WEEKEND AND EARLY NEXT WEEK FOR AN
UPSWING IN THUNDERSTORM ACTIVITY. THIS WILL RESULT IN ISOLATED TO
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...WITH
ISOLATED SEVERE AND LOCALIZED FLASH FLOODING ASSOCIATED WITH THE
STRONGER STORMS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 29, 2:04 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
204 PM MST FRI JUL 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HAIL TUCSON 32.20N 110.89W
07/29/2005 0.75 INCH PIMA AZ TRAINED SPOTTER
AT THE PARK PLACE MALL.
&&
HHANSONThunderstorm Wind, Pima
- When
- July 29, 2:20 PM MST to 2:45 PM MST
- Where
- Pima County, 3 mi N of Tucson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.283, -110.933
Strong thunderstorm winds, estimated to be about 60 mph (52 knots) downed a power pole on Wetmore Road near Oracle Road in Tucson.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Nevada, July 29, 200530 injured · 1 event
- Hail in South Dakota, July 29, 2005$1.4 million · 2.5 in hail · 1 event
- Wildfire in Colorado, July 29 to 31, 2005$300,000 · 1 event
- Flash Flooding and Flood in Georgia, July 29, 2005$56,000 · 3 events
- Lightning Strike in Florida, July 29, 2005$50,000 · 1 event
- Hail and Damaging Wind in Texas, July 29, 2005$26,000 · 1 in hail · 2 events
- Dust Storm and Damaging Wind in Arizona, July 29, 2005$25,000 · 60 kt wind · 2 events
- Flash Flooding and Hail in California, July 29, 2005$15,000 · 52 kt wind · 11 events
- Damaging Winds in Georgia, July 29, 200560 kt wind · 4 events
- Damaging Winds in Utah, July 29, 200569 kt wind · 3 events
- Damaging Wind in Alabama, July 29, 2005$11,000 · 52 kt wind · 1 event
- Damaging Winds in South Carolina, July 29, 200555 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461372.